Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 165, NWS Jackson, KY

August 22, 2003Fleming County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 22, 2003, 12:40 PM EDT for Fleming County, Kentucky. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 12:40 PM EDT (16:40 UTC)
Expired
Aug 22, 2003, 1:45 PM EDT
In force
65 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2888 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 221640
SVRJKL
KYC069-221745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1239 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLEMING COUNTY

* UNTIL 145 PM EDT

* AT 1239 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  NORTH OF PLEASUREVILLE...OR 12 MILES SOUTHEAST OF MAYSVILLE...
  MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT CARMEL AROUND 100 PM EDT.
  PLEASUREVILLE AROUND 105 PM EDT.
  FLEMINGSBURG AROUND 110 PM EDT.
  PECKS RIDGE AROUND 130 PM EDT.
  WALLINGFORD AROUND 135 PM EDT.

HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3861 8357 3859 8372 3831 8382 3825 8355
          3837 8343

$$

OUDEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 12:05 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 22, 12:05 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1205 PM EDT FRI AUG 22 2003

WITH COLD FRONT STILL LOCATED IN OHIO AND A LARGE AREA OF CLOUDS AND
WITH PRECIP FALLING OVER NORTHERN KENTUCKY...WILL ADJUST SKY COVER
UP AND DROP TEMPS TO THE LOWER 80S ACROSS THE NORTHERN CWA AND MID
80S ACROSS THE CENTRAL CWA. SEVERE THUNDERSTORMS MAY BE POSSIBLE
THIS AFTERNOON...THEREFORE A WATCH FROM SPC MAY BE ISSUED...WILL
UPDATE WHEN NECESSARY ...UPDATE OUT SHORTLY.

.JKL...NONE.

RAY/MORAN
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

STILL ONE PRIMARY FEATURE TO CONTEND WITH...A COLD FRONT TO AFFECT
THE AREA TODAY INTO EARLY SATURDAY.

THERE ARE MINOR MODEL DIFFERENCES IN TIMING...BUT OVERALL GOOD
AGREEMENT. IT SHOULD ENTER THE AREA FROM THE NORTH EARLY THIS
EVENING AND EXIT TO THE SOUTH EARLY SATURDAY MORNING. THE QUESTION
OF THUNDERSTORMS CENTERS AROUND INITIATION. THERE WILL CERTAINLY BE
PLENTY OF INSTABILITY TO WORK WITH...WITH DEW POINTS CURRENTLY IN
THE LOWER 70S AND WHAT WOULD APPEAR TO BE LITTLE CLOUD COVER TO
START THE DAY. ALL MODELS DEPICT AT LEAST MEAGER UPPER LEVEL
DIVERGENCE AT SOME POINT TODAY. THE THUNDERSTORMS CURRENTLY IN IN/OH
WILL LEAVE BEHIND BOUNDARIES TO OUR NORTH...AND THE FRONT ITSELF
WILL BE CLOSE BY LATE IN THE DAY. ALTHOUGH THERE IS NO SINGLE STRONG
FACTOR...THINK THE COMBINATION OF FACTORS WARRANTS HIGH CHANCE POPS
TODAY. THE CHANCE HOLDS OVER INTO TONIGHT. THE HIGHEST CHANCE
TONIGHT WILL BE IN THE SOUTH...WHICH IS THE AREA THAT WILL BE LAST
TO SEE FRONTAL PASSAGE AND SYNOPTIC SCALE STABILIZATION.

THE ETA IS SLOWEST TO CLEAR THE FRONT THROUGH THE AREA ON
SATURDAY...AND THE GFS THE FASTEST. THE NGM IS IN BETWEEN...BUT HAS
SLOWED SINCE YESTERDAY. WITH THIS IN MIND...CAN NOT COUNT ON THE
FRONT BEING OUT OF HERE BY START OF 3RD PERIOD...AND WILL CONTINUE
TO USE A SLIGHT CHANCE IN OUR FAR SOUTHERN COUNTIES FOR SATURDAY
MORNING.

BEYOND THIS...DRY SURFACE HIGH PRESSURE SINKS SOUTH ACROSS THE GREAT
LAKES TO THE MID ATLANTIC STATES AND UPPER RIDGE OVER THE CENTRAL
CONUS FLATTENS AND MOVES EASTWARD EARLY IN THE NEW WEEK. THIS WILL
BRING AT LEAST A FEW DAYS OF DRY WEATHER. THE NEXT COLD FRONT
ARRIVES IN THE GFS AT MIDWEEK. THE LATEST MEX GUIDANCE HAS HIGHER
POPS THAN THE PREVIOUS AT MIDWEEK. HOWEVER...WILL LEAVE IT TO THE
DAY SHIFT TO EVALUATE THIS MORE COMPLETELY AND DECIDE IF PRECIP
NEEDS TO BE ADDED TO THE FORECAST.

FOR TEMPS...THINK THAT THE NGM MOS IS A LITTLE TOO WARM TODAY.
SUSPECT THAT WE WILL SEE AN INCREASE IN CLOUDS AND CONVECTION BEFORE
WE MAKE IT TO THE NGM NUMBERS...AND AN ETA/GFS MOS COMPROMISE IS
PREFERRED. IN OTHER PERIODS A GUIDANCE AVERAGE IS PREFERRED.

HAL

--------------------------------------------------------------------

1010 PM EDT THU AUG 21 2003

QUICK UPDATE TO KEEP POPS IN THE SLIGHT CHANCE CAT FOR THE OVERNIGHT
HOURS TONIGHT. FEEL THIS IS PROBABLY WARRANTED DUE TO THE FACT THAT
INSTABILITY STILL HIGH FOR THIS TIME OF THE EVENING...JUST AS
WAS THE CASE YESTERDAY EVENING...WHEN SPOTTY SHOWERS POPPED.
TEMPERATURES LOOK GOOD. ZONES OUT.

COREY
Hazardous weather outlook, Aug 22, 9:00 AM EDT, 3 hours 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
900 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS THAT DEVELOP AND MOVE
THROUGH TODAY AND TONIGHT MAY BE SEVERE.  THE PRIMARY THREAT WOULD
BE DAMAGING WIND AND LOCALLY HEAVY RAIN.  ALONG AND NORTH OF
INTERSTATE 64...THUNDERSTORMS WILL MOVE THROUGH LATE THIS MORNING
INTO EARLY AFTERNOON.  THUNDERSTORMS WILL REDEVELOP AGAIN LATER IN
THE AFTERNOON INTO THE EVENING.  ELSEWHERE IN EASTERN
KENTUCKY...THUNDERSTORMS ARE EXPECTED FROM THE MID AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY NEAR THE
TENNESSEE AND VIRGINIA BORDERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CALL THE NATIONAL
WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE...HAIL...OR FLOODING.

HAL/OUDEMAN

In the hours before

Local storm report, Aug 22, 10:26 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1026 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1012 AM    MOREHEAD                  KY   .75 INCH HAIL
08/22/03   ROWAN                          REPORTED BY TRAINED
                                          SPOTTER.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:19 AM EDTSevere Thunderstorm WarningJKLRowan41 min
Aug 22, 3:17 PM EDTSevere Thunderstorm WarningJKLBreathitt28 min
Aug 22, 6:33 PM EDTSevere Thunderstorm WarningJKLWayne57 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.